FDA MedWatch-New Safety Warnings for Opioids

Posted in Latest News on April 8, 2016.

FDA MedWatch – Opioid Pain Medicines: Drug Safety Communication – New Safety Warnings Added to Prescription Opioid Medications

ISSUE: FDA is warning about several safety issues with the entire class of opioid pain medicines. See the FDA Drug Safety Communication for a complete listing. These safety risks are potentially harmful interactions with numerous other medications, problems with the adrenal glands, and decreased sex hormone levels. We are requiring changes to the labels of all opioid drugs to warn about these risks.
• Opioids can interact with antidepressants and migraine medicines to cause a serious central nervous system reaction called serotonin syndrome, in which high levels of the chemical serotonin build up in the brain and cause toxicity (see List of Serotonergic Medicines in the FDA Drug Safety Communication).

Cases of serotonin syndrome in the FDA Adverse Event Reporting System (FAERS) database were reported more frequently with the opioids fentanyl and methadone used at the recommended doses. Therefore, FDA is requiring a new statement in the Warnings and Precautions section to be added to these drug labels. Some opioids, including tramadol, tapentadol, and meperidine, already have warnings about serotonin syndrome. Cases were also reported with other opioids, so the labels of all these drugs will be updated to include information about serotonin syndrome in the Drug Interactions and Adverse Reactions sections.

Patients taking an opioid along with a serotonergic medicine (see List of Serotonergic Medicines) should seek medical attention immediately if they develop symptoms such as agitation; hallucinations; rapid heart rate; fever; excessive sweating; shivering or shaking; muscle twitching or stiffness; trouble with coordination; and/or nausea, vomiting, or diarrhea. Symptoms generally start within several hours to a few days of taking an opioid with another medicine that increases the effects of serotonin in the brain, but symptoms may occur later, particularly after a dose increase.

• Taking opioids may lead to a rare, but serious condition in which the adrenal glands do not produce adequate amounts of the hormone cortisol. Cortisol helps the body respond to stress. FDA is requiring a new statement about adrenal insufficiency to be added to the Warnings and Precautions section of all opioid labels.

Patients should seek medical attention if they experience symptoms of adrenal insufficiency such as nausea, vomiting, loss of appetite, fatigue, weakness, dizziness, or low blood pressure.
• Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility.

FDA reviewed published studies that assessed levels of sex hormones in patients taking opioids chronically; however, all had limitations that make it difficult to determine whether the symptoms were caused by the opioids or other factors. The labels of some opioids already describe this possible risk, and FDA is now adding consistent information to the Adverse Reactions section of all opioid labels.

Patients should inform their health care professionals if they experience symptoms of low libido, impotence, erectile dysfunction, lack of menstruation, or infertility.



More Latest News

Executive Order regarding the state of Florida
October 3, 2017

Due to impacts from Hurricane Maria Governor Scott has issued an executive order regarding the state of Florida Continue reading


Fingerprint Retention Requirements
September 27, 2017

Florida statute requires individuals who were fingerprinted on or after Jan. 1, 2013 to have their background results retained in Florida’s Care Provider Background Screening Clearinghouse. Continue reading